Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 153, NWS Las Vegas, NV

October 4, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Oct 4, 2018, 4:33 AM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2018, 4:33 AM MST (11:33 UTC)
Expired
Oct 4, 2018, 7:30 AM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 133 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 11.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

215 
WGUS55 KVEF 041133
FFWVEF
AZC015-041430-
/O.NEW.KVEF.FF.W.0153.181004T1133Z-181004T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
433 AM MST THU OCT 4 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 730 AM MST.

* At 432 AM MST, Doppler radar indicated a line of thunderstorms 
  producing heavy rain over central Mohave County. Flash flooding is 
  expected to begin shortly.

* Some locations that could experience flooding include...
  Kingman, Wild Cow Campground, Oatman, Diamond Creek Campground,
  Diamond M Ranch, Blake Ranch Road, Golden Valley, Dw Ranch Road,
  New Kingman-Butler, Valentine, Hualapai Mountain Park, Hualapai
  Peak and Peach Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3609 11323 3610 11331 3605 11335 3597 11332
      3591 11334 3589 11331 3575 11334 3490 11334
      3495 11446 3619 11369 3613 11320

$$

JS
2 follow-up statements
956 
WGUS75 KVEF 041337
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
637 AM MST THU OCT 4 2018

AZC015-041430-
/O.CON.KVEF.FF.W.0153.000000T0000Z-181004T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
637 AM MST THU OCT 4 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM MST FOR
CENTRAL MOHAVE COUNTY...

At 636 AM MST, Doppler radar indicated thunderstorms producing heavy 
rain continuing near Peach Springs. 

Some locations that could experience flooding include...
Peach Springs.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3609 11323 3610 11331 3605 11335 3597 11332
      3591 11334 3589 11331 3575 11334 3490 11334
      3495 11446 3619 11369 3613 11320

$$

JS
791 
WGUS75 KVEF 041421
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
721 AM MST THU OCT 4 2018

AZC015-041431-
/O.EXP.KVEF.FF.W.0153.000000T0000Z-181004T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
721 AM MST THU OCT 4 2018

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT
730 AM MST...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. A few lingering showers may bring addition brief 
downpours so please continue to heed any remaining road closures.

LAT...LON 3609 11323 3610 11331 3605 11335 3597 11332
      3591 11334 3589 11331 3575 11334 3490 11334
      3495 11446 3619 11369 3613 11320

$$

Outler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 2:13 AM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Oct 4, 2:13 AM MST, 2 hours 20 minutes before
Area Forecast Discussion...Corrected
National Weather Service Las Vegas NV
213 AM PDT Thu Oct 4 2018

.SYNOPSIS...Thunderstorm chances will end from southwest to
northeast early this morning as low pressure moves through. Two
storm systems coming in from the north will bring chances for
showers to portions of the region, along with cooler temperatures
over the weekend into early next week.
&&

.DISCUSSION...through Saturday night. Satellite loop showed upper
low centered over Inyo County at 130 AM and accelerating east.
Numerous showers and thunderstorms on the front side of the low were
covering much of Clark and Lincoln counties as well as Mohave County
north of I-40. These storms were tracking northeast, and should
decrease quickly from the southwest this morning as the low moves
through, leaving only slight chances for showers in an arc from
Bishop to Rachel to northern Mohave County by this afternoon. Mohave
County will dry out by evening as the low moves away and weakens,
but shower chances will increase over the southern Great Basin this
evening and overnight as the next northern stream wave (clearly
shown in water vapor imagery off the WA coast early this morning)
swings through the northern Great Basin. This system will not have
the deep tropical moisture to work with, so rain amounts will be
light. This wave zips away to the east on Friday, leaving dry
weather in its wake Friday afternoon and evening, but this will not
last long as the next wave in the train will already be rolling into
the Pacific Northwest by this time. Models have been agreeing for a
while that this wave will amplify and dig into the Intermountain
West Saturday and Saturday night. This will bring rain chances to
the southern Great Basin beginning Friday night, spreading to all
but San Bernardino County Saturday and Saturday night. As with the
previous wave, precipitable water will not be very impressive, so
neither will rainfall amounts. However, since this system is digging
and amplifying, greater forcing will be present and will likely
wring out greater rain amounts than what occurs tonight into Friday
morning. With rapid clearing over much of the area this morning,
temperatures will climb to near normal for early October, but will
get knocked down below normal for much of the area by Saturday as
the stronger wave digs down over the region.
&&

.AVIATION...For McCarran...Any remaining showers or thunderstorms
will continue to impact the Mormon Mesa and Peach Springs corridors
through 14Z this morning. Otherwise, a layer of moisture will lead
FEW-SCT clouds around 7 kft during the period. South-Southwest winds
6-10 kts this morning. Sustained speeds 10-15 kts with gusts 20-25
kts this afternoon and evening.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered showers and thunderstorms across southeast
Nevada and northwest Arizona will shift east between 13Z and 15Z
this morning. After a break much of the day, another upper level
disturbance will bring an area of showers to northern Inyo County
and south central Nevada tonight. Generally sustained southerly
winds 10-15 kts with gusts 20-25 kts this afternoon and evening. The
exception will be KDAG where westerly winds will prevail and KBIH
where northerly winds will develop this evening. FEW-SCT clouds
throughout the period between 5-10 kft.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Morgan
AVIATION...Pierce

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Oct 3, 10:42 PM MST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1042 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     FLASH FLOOD      5 NW BIG RIVER          34.19N 114.43W
10/03/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED FLOODING ON THE
            ROADWAY OF STATE ROUTE 62 AT MILE MARKER
            134.

&&

JV
Local storm report, Oct 3, 11:10 PM MST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1110 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     FLASH FLOOD      2 SSW NEW KINGMAN-BUTLE 35.23N 114.04W
10/03/2018                   MOHAVE             AZ   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED RUNNING WATER OVER
            THE ROADWAY OF STOCKTON HILL RD AT MORROW
            AVE.

1053 PM     FLASH FLOOD      3 E KINGMAN             35.19N 114.01W
10/03/2018                   MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FLOODING OVER THE
            ROADWAY OF HUALAPAI MTN RD BETWEEN STOCKTON
            HILL RD AND CENTRAL.

&&

JV
Local storm report, Oct 3, 11:25 PM MST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1125 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     FLASH FLOOD      1 ESE KINGMAN           35.19N 114.04W
10/03/2018                   MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FLOWING WATER,
            ROCKS AND DEBRIS ON THE ROADWAY AT THE
            INTERSECTION OF ANDY DEVINE RD AND BEALE ST
            IN KINGMAN.

&&

JV
Local storm report, Oct 4, 12:03 AM MST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1203 AM PDT THU OCT 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     FLASH FLOOD      1 ENE KINGMAN           35.19N 114.03W
10/03/2018                   MOHAVE             AZ   EMERGENCY MNGR

            EM REPORTED FOUR SWIFT WATER RESCUES
            OCCURRING IN THE MOHAVE WASH NEAR THE
            INTERSECTION OF ROUTE 66 AND STOCKTON HILL
            ROAD.

&&
Local storm report, Oct 4, 12:53 AM MST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1253 AM PDT THU OCT 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      4 SE NEW KINGMAN-BUTLER 35.21N 113.98W
10/04/2018                   MOHAVE             AZ   DEPT OF HIGHWAYS

            ADOT REPORTED ROADWAY FLOODING ON I-40 EAST
            OF KINGMAN NEAR MILE POST 57.

1215 AM     FLASH FLOOD      2 S NEW KINGMAN-BUTLER  35.23N 114.02W
10/04/2018                   MOHAVE             AZ   PUBLIC

            PUBLIC REPORT RECEIVED OF A SWIFT WATER
            RESCUE FOR A VEHICLE STUCK IN WATER NEAR THE
            INTERSECTION OF ARMOUR AVE AND BANK STREET
            IN KINGMAN.

1155 PM     FLASH FLOOD      1 WNW KINGMAN           35.19N 114.07W
10/03/2018                   MOHAVE             AZ   DEPT OF HIGHWAYS

            ADOT REPORTED I-40 OFF-RAMP IMPASSABLE DUE
            TO FLOODING.

&&
Local storm report, Oct 4, 2:05 AM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
205 AM PDT THU OCT 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      5 SW KINGMAN            35.14N 114.11W
10/04/2018                   MOHAVE             AZ   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED A SWIFT WATER
            RESCUE NEAR THE INTERSECTION OF SHINARUMP
            ROAD AND OATMAN HWY. TIMING ESTIMATED BY
            RADAR.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 6:30 PM MSTFlash Flood WarningVEFMohave115 min
Oct 3, 9:30 PM MSTFlash Flood WarningVEFMohave5 hr
Oct 3, 10:02 PM MSTFlash Flood WarningVEFMohave6 hr
Oct 3, 10:55 PM MSTFlash Flood WarningVEFMohave6 hr
Oct 3, 11:31 PM MSTFlash Flood WarningVEFMohave3 hr
Oct 4, 1:53 AM MSTFlash Flood WarningVEFMohave2 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.